Wyoming, 2009High Wind in Wyoming, November 24, 2009
November 24, 2009 · NWS CYS · 1 event in 1 county or zone
West winds increased during the overnight hours around Elk Mountain in Carbon County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
West winds increased during the overnight hours around Elk Mountain in Carbon County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 23, 8:44 PM MST, 4 hours 32 minutes earlier.
Area forecast discussion, Nov 23, 8:44 PM MST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
844 PM MST MON NOV 23 2009
.UPDATE...
A DRYING AND STABILIZING AIR MASS HAS DISSIPATED ANY HINT OF
WRAP-AROUND MOISTURE ACROSS SE ZONES THIS EVENING. SATELLITE PIX
DEPICT ONLY A FEW CLOUD FRAGMENTS REMAINING ACROSS SOUTHEAST
WYOMING AND THE WESTERNMOST ROW OF COUNTIES IN NEBRASKA. SO...HAVE
REDUCED CLOUD-COVER ACROSS ALL AREAS OF THE CWA OVERNIGHT. REMOVED
PRECIP CHANCES ACROSS THE SOUTHEAST...BUT DID KEEP SMALL CHANCES
GOING ACROSS JUST THE HIGHER PEAKS OF THE SNOWY RANGE THROUGH
MIDNIGHT. OTHERWISE...CONDITIONS WILL REMAIN DRY THROUGH THE
REMAINDER OF THE OVERNIGHT. HAHN
&&
.PREV DISCUSSION... /ISSUED 152 PM MST MON NOV 23 2009/
SHORT TERM...TONIGHT THROUGH WEDNESDAY...CURRENT KCYS RADAR LOOP
SHOWS ISOLD SNOW SHOWERS/FLURRIES OVER THE MOUNTAINS OF SRN
WYOMING AND ALONG I25 NORTH OF CHEYENNE WITH DOUGLAS REPORTING A
HALF MILE VISIBILITY AND MODERATE SNOW IN THE LAST HALF HOUR.
EXPECT HIS ACTIVITY TO REMAIN ISOLATED INTO LATE THIS AFTERNOON
BEFORE DISSIPATING AROUND SUNSET AS THE COLD FRONT AND INTENSIFYING
SURFACE LOW OVER KANSAS CONTINUE TO PUSH EAST OF THE REGION TONIGHT.
EXPECT TEMPS TO REMAIN BELOW NORMAL TONIGHT WITH CLEARING SKIES
AND GOOD RADIATIONAL COOLING. WINDS WILL SLOWLY DISSIPATE BY
MIDNIGHT AS THE PRESSURE GRADIENT DECREASES ACROSS THE REGION.
THE UPPER LEVEL TROUGH CURRENTLY OVER THE AREA IS EXPECTED TO PUSH
EAST OF THE AREA INTO THE GREAT PLAINS AND GREAT LAKES REGION BY
TUESDAY RESULTING IN COOL NORTHWEST FLOW OVER SOUTHEAST WYOMING
AND THE NEBRASKA PANHANDLE...WITH HIGHS IN THE UPPER 30S TO
UPPER 40S EAST OF THE LARAMIE RANGE...AND UPPER 20S TO MID 30S
ACROSS CARBON AND ALBANY COUNTIES. MODELS IN GOOD AGREEMENT FOR
WEDNESDAY...SHOWING THE NEXT COLD FRONT MOVING INTO THE HIGH
PLAINS. THIS FRONT WILL BE DRIER...SINCE ITS EXPECTED TO MOVE INTO
THE AREA FROM THE NORTH AND HAS VERY LITTLE MOISTURE WITH IT.
HOWEVER...MODELS SHOW A STRONG 120 KT JET PUSHING ACROSS ERN
WYOMING EARLY WEDNESDAY AND SOME LLVL LIFT...SO CAN NOT RULE OUT A
BAND OF LIGHT SNOW OR FLURRIES ALONG THE FRONT OVER THE NRN
NEBRASKA PANHANDLE AND ERN WYOMING TUESDAY NIGHT INTO EARLY
WEDNESDAY MORNING. AFTER THE FRONT PUSHES ACROSS THE AREA...EXPECT
WINDS TO INCREASE FROM THE NORTH BETWEEN 25 TO 35 MPH WITH GUSTS
POSSIBLY AROUND 50 MPH WEDNESDAY ALONG AND EAST OF THE LARAMIE
RANGE WITH WIND ADVISORY CONDITIONS POSSIBLE OVER THE PANHANDLE.
OTHERWISE...COOLER THAN NORMAL TEMPS WILL CONTINUE INTO WEDNESDAY
WITH HIGHS 3 TO 7 DEGS COOLER COMPARED TO TUESDAY.
LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...DRY AND MILD
CONDITIONS EXPECTED FOR THANKSGIVING DAY THROUGH FRIDAY AS AN
UPPER RIDGE SHIFTS ACROSS THE REGION. SOME BREEZINESS OVER AN
CLOSE TO THE MOUNTAINS AS SOME SFC TROFFING CREATES SOME DECENT
PRESSURE GRADIENT BUT NO HIGH WINDS FORESEEN. OVER THE WEEKEND
INTO EARLY NEXT WEEK NEXT UPPER SYSTEM SHOULD AFFECT THE AREA.
MODELS DIFFER ON HANDLING OF THIS SYSTEM...MAINLY WITH HOW MUCH
ENERGY GOES WHERE...WHICH WOULD AFFECT DETAILS OVER THE CWA.
CURRENT EXTENDED FCST LOOKS TO BE IN DECENT SHAPE AND CANNOT SEE
GOOD REASON TO ALTER AT THIS TIME. WILL MAINTAIN COOLING TREND
OVER THE WEEKEND AS NEXT FRONT DUE FRIDAY NIGHT WITH SOME LIGHT
PCPN POSSIBLE MAINLY OVERT THE MTNS AND FAR NORTH SECTIONS OF THE
CWA. OTHERWISE NO BIG SURGES OF VERY COLD AIR SEEN HEADED THIS WAY
WITH GENERALLY PROGRESSIVE PATTERN KEEPING ARCTIC AIR BOTTLED WELL
NORTH.
&&
AVIATION...CURRENT OBSERVATIONS SHOW IMPROVING CONDITIONS THIS
AFTERNOON AS THE COLD FRONT...WHICH PUSHED ACROSS THE AREA
YESTERDAY EVENING AND LAST NIGHT...CONTINUES TO MOVE SOUTHEAST INTO
KANSAS AND CNTRL NEBRASKA. SNOW HAS DIMINISHED TO ISOLD SNOW
SHOWERS...MAINLY IN THE MOUNTAINS AND ALONG I25.
HOWEVER...NORTHWEST WINDS WILL REMAIN GUSTY INTO THIS EVENING WITH
SUSTAINED WINDS BETWEEN 15 TO 25 KTS AND GUSTS AROUND 35
KTS...BECOMING WEST AND DIMINISHING TO 10 TO 20 KTS LATE IN THE
EVENING. EXPECT BRIEF PERIODS OF IFR CONDITIONS IN MODERATE SNOW
SHOWERS LATE THIS AFTERNOON...WITH ACTIVITY DISSIPATING AROUND
SUNSET.
&&
FIRE WEATHER...NO FIRE WEATHER CONCERNS THROUGH THURSDAY WITH COOL
TEMPERATURES AND HIGH HUMIDITIES EXPECTED.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&
SHORT TERM/AVIATION...TJT
LONG TERM...RE
Hazardous weather outlook, Nov 23, 12:18 PM MST, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1218 PM MST MON NOV 23 2009
NEZ002-003-019>021-054-055-095-096-WYZ101>119-241230-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1218 PM MST MON NOV 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
High Wind, North Snowy Range Foothills
- When
- November 24, 1:16 AM MST to 6:21 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor (KARL) measured sustained winds in excess of 40 mph from 116 through 621 AM with a peak gust of 62 mph at 3 AM.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, November 24, 20091 injured · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, November 24, 20093 events
- Drought in Texas, November 24 to 30, 20092 events
- High Wind in Oklahoma, November 24, 200950 kt wind · 1 event
- Blizzard in Alaska, November 24, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197544.